Connect
MJA
MJA

Methanol toxicity: a case of blindness treated with adjunctive steroids

Tanya Kowalski, Jitin Verma, Shaun L Greene and Jeremy Curtin
Med J Aust 2019; 210 (1): . || doi: 10.5694/mja2.12040
Published online: 14 January 2019

A 42‐year‐old man presented to our emergency department with sudden bilateral visual loss. Background history included treated hepatitis C virus infection, heavy tobacco and alcohol use, and previous LSD and ecstasy use. Visual loss developed within 48 hours of consuming home‐distilled liquor from fermentation of molasses. He reported seeing a “whitewash” on awakening from sleep, but was able to differentiate shapes and shadows. At presentation, best corrected visual acuity (BCVA) was counting fingers only in both eyes. Cranial nerve and neurological examinations were otherwise unremarkable.

  • Tanya Kowalski1,2
  • Jitin Verma2
  • Shaun L Greene3
  • Jeremy Curtin2

  • 1 Royal Victorian Eye and Ear Hospital, Melbourne, VIC.
  • 2 Austin Health, Melbourne, VIC.
  • 3 Victorian Poisons Information Centre, Austin Health, Melbourne, VIC.

Correspondence: kowalskitanya@gmail.com

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.